Hail, Blaine
- When
- July 2, 1:55 PM MST
- Where
- Blaine County, Ft Belknap
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.570, -108.920
A thunderstorm dropped 1.25 inch diameter hail at Fort Belknap.
A strengthening jet over northeast Montana contributed to a strengthening of the shear within an already unstable airmass. The result was the development of isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strengthening jet over northeast Montana contributed to a strengthening of the shear within an already unstable airmass. The result was the development of isolated severe thunderstorms. Large hail was reported at some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 9:20 AM MST, 4 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1020 AM MDT SAT JUL 2 2016 .DISCUSSION... Today...The air mass will become unstable again over portions of Central and Southwest Montana...mainly the northeast zones and extreme Southwest Montana. Updated to bump some max temps a degree or two, and also freshen winds, QPF, POPs, and WX. Zelzer && .AVIATION... UPDATED 1145Z. Mid/high level clouds continue to push eastward through the region this morning...with the showers exiting the region. However another round of showers/thunderstorms should develop mainly after 21z and mainly east of a line from Havre to Lewistown to Bozeman. Thus I left TS out of these terminals at this time...but TS might be close enough later today to add them in. Otherwise VFR conditions will prevail through the period. Brusda && .PREV DISCUSSION... /ISSUED / Today through Tonight...Currently there are showers and isolated thunderstorms along a weak frontal boundary...almost pseudo dry line...from southern Blaine County to southeast Garfield County. This boundary looks to lift north and east through this morning as sfc low remains across south central MT...and with high dew points near 60s...ample instability will be found. Expect a few thunderstorms to continue to be possible through this morning in the northeastern portions of the CWA. The story for the rest of the day will be the passage of a weak cold front. Current WV imagery shows moisture streaming in ahead of this front. As the front approaches mid level flow switches to more westerly flow. This results in a downsloping and capping effect for north central MT...making only some increased westerly breezes...but not very much in the thunderstorm department. However...as the front pushes across southwestern MT...and the higher dew points of central and eastern Montana...showers and thunderstorms will be possible. Most of the activity will likely start in far eastern or southern portions of the CWA this evening then move east. The increased shear from the strengthening jet above could allow for a few isolated stronger storms...with gusty winds and some hail being the main threats. Most of the thunderstorms should diminish shortly after midnight tonight. Sunday and 4th of July...Increased westerly flow will be found for Sunday and Monday. This will bring continued breezy westerly winds across the northern half of the CWA. This dry and breezy downsloping air will bring increased fire concerns for Sunday and Monday...see the fire discussion below for more details. Meanwhile...across the southern half of the CWA...lingering moisture will combine with a secondary cold front...and could bring another round of showers and thunderstorms for Sunday afternoon and evening. The best chances for these storms will be south of a line from Helena to Lewistown. A strong jet overhead will bring high shear...and with continued strong heating...a few stronger storms will again be possible for Sunday...with winds and hail being the main threats. Monday looks to be dry...slightly cooler...and breezy at times...with a lingering frontal boundary across southern Montana being the focus for thunderstorms Monday afternoon and evening...with a few isolated stronger storms again possible. Anglin Monday night through Saturday...Overall, no significant changes from the previous forecast. A weak westerly flow aloft will be over the region from Tue through Wednesday, resulting in temperatures not quite as hot as it has been, and a few mainly isolated thunderstorms. For Thursday both the GFS/EC have an upper level trof moving through the region. However, the GFS is much stronger and has the upper level trof closed off. Thus showers are much more widespread across the region. While the EC is a bit more open with the trof, and has most of the energy north of US/Canadian border, thus pops are much less. I did keep the 30ish pops for Thur in place, but confidence is low at this time for pops on Thursday/Thursday night. Friday looks to be a day of transition, as the next upper level low moves through the region on Saturday. Again the GFS is stronger and colder than the EC for the Saturday system, thus I went with a blend of the solutions for next Sat. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 89 59 86 53 / 10 10 10 10 CTB 83 56 81 49 / 10 10 10 10 HLN 89 61 87 56 / 10 20 20 20 BZN 88 56 86 51 / 20 20 30 20 WEY 78 49 74 45 / 20 10 30 30 DLN 87 56 84 51 / 10 10 20 20 HVR 88 60 87 54 / 20 10 10 10 LWT 87 59 85 54 / 20 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT SAT JUL 2 2016
MTZ047-022130-
BLAINE MT-
250 PM MDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE COUNTY UNTIL
330 PM MDT...
AT 249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF FORT BELKNAP...OR 29 MILES EAST OF CHINOOK...MOVING
EAST AT 10 MPH.
NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLEM AND FORT BELKNAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4844 10842 4832 10842 4839 10878 4854 10880
4857 10835 4844 10835
TIME...MOT...LOC 2049Z 275DEG 10KT 4846 10862
MPJThe Glasgow radar (KGGW), 174 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
1 hail. Local standard time, as filed.
A thunderstorm dropped 1.25 inch diameter hail at Fort Belknap.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635811.